Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 20, NWS Jacksonville, FL

April 15, 1996Duval County, Florida

NWS Jacksonville, FL issued this tornado warning at Apr 15, 1996, 2:25 PM EDT for Duval County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1996, 2:25 PM EDT (18:25 UTC)
Expired
Apr 15, 1996, 3:00 PM EDT
In force
35 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 151829
TORJAX
FLC031-151900-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT MON APR 15 1996

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  300 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS ...

IN NORTH FLORIDA

   ...EASTERN DUVAL COUNTY
AND THE ADJOINING COASTAL WATERS.

NATIONAL WEATHER SERVICE RADAR SHOWED A TORNADO IN SOUTH JACKSONVILLE
BEACH. A PUBLIC REPORT HAS CONFIRMED A FUNNEL CLOUD. THIS STORM WILL
MOVE NORTHEAST AND OFFSHORE OVER THE NEXT 30 MINUTES.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH
OF A TORNADO...LEAVE THE CAR AND TO TO A STRONG BUILDING. IF NO
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.

K. KUYPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 15, 9:23 AM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 15, 9:23 AM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 AM EDT MON APR 15 1996

SATELLITE THIS AM CONTS TO INDICATE THAT LARGE AREA OF SHWRS AND TSTMS
MOVING THRU WESTERN SECTIONS OF CWA THIS AM. LOOKING AT 88D WOULD XPC
SHWRS INTO JAX AREA BY THE LATE MORNING HRS. ACTVTY APPEARS TO BE
TRIGGERING ALONG OLD OUT FLOW BNDRY W/ HEAVIEST ACTVTY CONTG OVR GULF.

SOUNDING MODIFIED FOR STORM MOVEMENT ON 88D HAS HELICITY APCHG
160(M/S)2 FOR NORTHEASTWARD MOVING STORM. TALKING WITH TLH NO RPTS
OF PRBLMS WITH STORMS. CAPE THIS AM APCHG 1200 J/KG UNMODIFIED...
MODIFIED 2100J/KG. LOOKS LIKE A REAL BUSY DAY.

TROF AXIS STILL HANGS BACK TO THE WEST WITH S/WV XPC TO MOVE THRU AREA
TDY. STRNGST ACTVTY TONIGHT XPCD W/ MAX HEATING AS JET DIGS ACROSS AREA
WITH BEST UPPER LVL SUPPORT AT THAT TIME.

 K. KUYPER

In the hours before

Special weather statement, Apr 15, 9:47 AM EDT, 4 hours 38 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-501
-501-
151945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
943 AM EDT THU AUG 15 1996

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS MORNING...
A WARM AND MOIST AIRMASS IN ADVANCE OF THE FRONT WILL BE A
FAVORABLE ENVIRONMENT FOR STRONG THUNDERSTORMS TO DEVELOP. THE
STORMS WILL BE INCREASING IN COVERAGE AND IN INTENSITY AS THE
MORNING SITUATION EVOLVES.

CURRENTLY A FEW...VERY STRONG CELLS...ARE DEVELOPING ALONG THE GULF
COAST AND MOVING ONSHORE.  THESE CELLS WILL AFFECT THE FLORIDA
COUNTIES ALONG THE LOWER SUWANNEE RIVER BY 10 AM AND MOVE NORTHEAST
AT ABOUT 25 MPH.

BY NOON AND THROUGHOUT THE AFTERNOON THE ENTIRE AREA WILL BE PRONE
TO STRONG TO SEVERE THUNDERSTORMS AS THE SYSTEM SPREADS NORTHEAST
OVER THE AREA.  THE ATMOSPHERIC CONDITIONS ARE UNSTABLE ENOUGH FOR
SOME OF THE THUNDERSTORMS TO BECOME SEVERE WITH HAIL AND TORNADOES
POSSIBLE.

WELSH.
Special weather statement, Apr 15, 9:50 AM EDT, 4 hours 35 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-151945-

SPECIAL WEATHER STATEMENT...CORRECTED HEADER
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT THU AUG 15 1996

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS MORNING...
A WARM AND MOIST AIRMASS IN ADVANCE OF THE FRONT WILL BE A
FAVORABLE ENVIRONMENT FOR STRONG THUNDERSTORMS TO DEVELOP. THE
STORMS WILL BE INCREASING IN COVERAGE AND IN INTENSITY AS THE
MORNING SITUATION EVOLVES.

CURRENTLY A FEW...VERY STRONG CELLS...ARE DEVELOPING ALONG THE GULF
COAST AND MOVING ONSHORE.  THESE CELLS WILL AFFECT THE FLORIDA
COUNTIES ALONG THE LOWER SUWANNEE RIVER BY 10 AM AND MOVE NORTHEAST
AT ABOUT 25 MPH.

BY NOON AND THROUGHOUT THE AFTERNOON THE ENTIRE AREA WILL BE PRONE
TO STRONG TO SEVERE THUNDERSTORMS AS THE SYSTEM SPREADS NORTHEAST
OVER THE AREA.  THE ATMOSPHERIC CONDITIONS ARE UNSTABLE ENOUGH FOR
SOME OF THE THUNDERSTORMS TO BECOME SEVERE WITH HAIL AND TORNADOES
POSSIBLE.

WELSH.
Special weather statement, Apr 15, 9:59 AM EDT, 4 hours 26 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-151945-

SPECIAL WEATHER STATEMENT...CORRECTED HEADER
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT MON APR 15 1996

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS MORNING...
A WARM AND MOIST AIRMASS IN ADVANCE OF THE FRONT WILL BE A
FAVORABLE ENVIRONMENT FOR STRONG THUNDERSTORMS TO DEVELOP. THE
STORMS WILL BE INCREASING IN COVERAGE AND IN INTENSITY AS THE
MORNING SITUATION EVOLVES.

CURRENTLY A FEW...VERY STRONG CELLS...ARE DEVELOPING ALONG THE GULF
COAST AND MOVING ONSHORE.  THESE CELLS WILL AFFECT THE FLORIDA
COUNTIES ALONG THE LOWER SUWANNEE RIVER BY 10 AM AND MOVE NORTHEAST
AT ABOUT 25 MPH.

BY NOON AND THROUGHOUT THE AFTERNOON THE ENTIRE AREA WILL BE PRONE
TO STRONG TO SEVERE THUNDERSTORMS AS THE SYSTEM SPREADS NORTHEAST
OVER THE AREA.  THE ATMOSPHERIC CONDITIONS ARE UNSTABLE ENOUGH FOR
SOME OF THE THUNDERSTORMS TO BECOME SEVERE WITH HAIL AND TORNADOES
POSSIBLE.

WELSH.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:42 PM EDTSevere Thunderstorm WarningJAXClay, Duval63 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.